Alert archive / West Virginia / Wind Advisories in 2020

Wind Advisory 8, NWS Pittsburgh, PA

May 19, 2020Monongalia County, Preston County, Tucker County, West Virginia; Fayette County, Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this wind advisory at May 19, 2020, 3:20 AM EDT for Monongalia County, Preston County, Tucker County, West Virginia; Fayette County, Westmoreland County, Pennsylvania. It took effect at May 19, 2020, 8:00 AM EDT. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
May 19, 2020, 3:20 AM EDT (07:20 UTC)
In effect from
May 19, 2020, 8:00 AM EDT
Expired
May 20, 2020, 8:00 AM EDT
In force
24 hr
Issued by
NWS Pittsburgh, PA

Counties Fayette County, PA, Westmoreland County, PA, Monongalia County, WV, Preston County, WV, Tucker County, WV

The radar

The Pittsburgh radar (KPBZ), 104 km from the middle of the area, began a volume at 07:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 7.3 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2020-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2020-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1424 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

375 
WWUS71 KPBZ 190720
NPWPBZ

URGENT - WEATHER MESSAGE
National Weather Service Pittsburgh PA
320 AM EDT Tue May 19 2020

WVZ514-191600-
/O.NEW.KPBZ.WI.Y.0008.200519T1200Z-200520T1200Z/
Eastern Tucker-
Including the cities of Davis, Thomas, and Canaan Valley
320 AM EDT Tue May 19 2020

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 8 AM EDT
WEDNESDAY...

* WHAT...East winds 15 to 20 mph with gusts up to 50 mph expected.
  The strongest wind gusts are expected during the late afternoon
  and evening hours today.

* WHERE...Eastern Tucker County.

* WHEN...From 8 AM this morning to 8 AM EDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
5 follow-up statements
415 
WWUS71 KPBZ 191452
NPWPBZ

URGENT - WEATHER MESSAGE
National Weather Service Pittsburgh PA
1052 AM EDT Tue May 19 2020

WVZ514-200100-
/O.CON.KPBZ.WI.Y.0008.000000T0000Z-200520T1200Z/
Eastern Tucker-
Including the cities of Davis, Thomas, and Canaan Valley
1052 AM EDT Tue May 19 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT WEDNESDAY...

* WHAT...East wind 15 to 20 mph with gusts up to 50 mph expected.
  The strongest wind gusts are expected during the late afternoon
  and evening hours today.

* WHERE...Eastern Tucker County.

* WHEN...From 8 AM this morning to 8 AM EDT Wednesday.

* IMPACTS...Gusty wind could blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
834 
WWUS71 KPBZ 191723
NPWPBZ

URGENT - WEATHER MESSAGE
National Weather Service Pittsburgh PA
123 PM EDT Tue May 19 2020

MDZ001-PAZ074-076-WVZ510>513-200130-
/O.EXA.KPBZ.WI.Y.0008.000000T0000Z-200520T1200Z/
Garrett-Westmoreland Ridges-Fayette Ridges-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-
Including the cities of Mountain Lake Park, Oakland MD, 
Grantsville, Ligonier, Donegal, Champion, Ohiopyle, Coopers Rock,
Kingwood, Bruceton Mills, Terra Alta, Rowlesburg, Hazelton, 
Parsons, Hendricks, and Saint George
123 PM EDT Tue May 19 2020

...WIND ADVISORY IN EFFECT UNTIL 8 AM EDT WEDNESDAY...

* WHAT...East wind 15 to 25 mph with gusts up to 55 mph expected.
  The strongest wind gusts are expected during the late afternoon
  and evening hours today.

* WHERE...In Pennsylvania, Westmoreland Ridges and Fayette 
  Ridges Counties. In Maryland, Garrett County. In West 
  Virginia, Ridges of Eastern Monongalia and Northwestern 
  Preston, Preston, Eastern Preston and Western Tucker Counties.

* WHEN...to 8 AM EDT Wednesday.

* IMPACTS...Gusty wind could blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

WVZ514-200130-
/O.CON.KPBZ.WI.Y.0008.000000T0000Z-200520T1200Z/
Eastern Tucker-
Including the cities of Davis, Thomas, and Canaan Valley
123 PM EDT Tue May 19 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT WEDNESDAY...

* WHAT...East wind 15 to 20 mph with gusts up to 50 mph 
  expected. The strongest wind gusts are expected during the 
  late afternoon and evening hours today.

* WHERE...Eastern Tucker County.

* WHEN...until 8 AM EDT Wednesday.

* IMPACTS...Gusty wind could blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
511 
WWUS71 KPBZ 192328
NPWPBZ

URGENT - WEATHER MESSAGE
National Weather Service Pittsburgh PA
728 PM EDT Tue May 19 2020

MDZ001-PAZ074-076-WVZ510>514-200730-
/O.CON.KPBZ.WI.Y.0008.000000T0000Z-200520T1200Z/
Garrett-Westmoreland Ridges-Fayette Ridges-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
Including the cities of Mountain Lake Park, Oakland MD, 
Grantsville, Ligonier, Donegal, Champion, Ohiopyle, Coopers Rock,
Kingwood, Bruceton Mills, Terra Alta, Rowlesburg, Hazelton, 
Parsons, Hendricks, Saint George, Davis, Thomas, 
and Canaan Valley
728 PM EDT Tue May 19 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT WEDNESDAY...

* WHAT...East wind 15 to 25 mph with gusts up to 55 mph expected.
  The strongest wind gusts are expected this evening.

* WHERE...In Pennsylvania, Westmoreland Ridges and Fayette 
  Ridges Counties. In Maryland, Garrett County. In West 
  Virginia, Ridges of Eastern Monongalia and Northwestern 
  Preston, Preston, Eastern Preston and Western Tucker Counties.

* WHEN...To 8 AM EDT Wednesday.

* IMPACTS...Gusty wind could blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
123 
WWUS71 KPBZ 200720
NPWPBZ

URGENT - WEATHER MESSAGE
National Weather Service Pittsburgh PA
320 AM EDT Wed May 20 2020

MDZ001-PAZ074-076-WVZ510>514-201200-
/O.CON.KPBZ.WI.Y.0008.000000T0000Z-200520T1200Z/
Garrett-Westmoreland Ridges-Fayette Ridges-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
Including the cities of Mountain Lake Park, Oakland MD, 
Grantsville, Ligonier, Donegal, Champion, Ohiopyle, Coopers Rock,
Kingwood, Bruceton Mills, Terra Alta, Rowlesburg, Hazelton, 
Parsons, Hendricks, Saint George, Davis, Thomas, 
and Canaan Valley
320 AM EDT Wed May 20 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* WHAT...East wind 15 to 25 mph with gusts up to 50 mph expected.

* WHERE...In Pennsylvania, Westmoreland Ridges and Fayette Ridges
  Counties. In Maryland, Garrett County. In West Virginia, Ridges
  of Eastern Monongalia, and Preston and Western Tucker Counties.

* WHEN...To 8 AM EDT today.

* IMPACTS...Gusty wind could blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

07
955 
WWUS71 KPBZ 201212
NPWPBZ

URGENT - WEATHER MESSAGE
National Weather Service Pittsburgh PA
812 AM EDT Wed May 20 2020

MDZ001-PAZ074-076-WVZ510>514-201315-
/O.EXP.KPBZ.WI.Y.0008.000000T0000Z-200520T1200Z/
Garrett-Westmoreland Ridges-Fayette Ridges-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
Including the cities of Mountain Lake Park, Oakland MD, 
Grantsville, Ligonier, Donegal, Champion, Ohiopyle, Coopers Rock,
Kingwood, Bruceton Mills, Terra Alta, Rowlesburg, Hazelton, 
Parsons, Hendricks, Saint George, Davis, Thomas, 
and Canaan Valley
812 AM EDT Wed May 20 2020

...WIND ADVISORY HAS EXPIRED...

The wind advisory has expired as wind sppeds dropped below 45 
mph. Gusts today will be between 25 to 35 mph. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this wind advisory went out at May 19, 1:12 AM EDT, 2 hours 8 minutes earlier.

Area forecast discussion, May 19, 1:12 AM EDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
112 AM EDT Tue May 19 2020

.SYNOPSIS...
Periods of showers favoring areas south and west of Pittsburgh are
expected through Wednesday as a low pressure system sits to the
southwest. More widespread showers will be possible to end the week
as the system lifts past the region.

&&

.NEAR TERM /THROUGH TODAY/...
Made some adjustments to PoPs for the overnight period, dropping
values off a bit in Ohio while extending slight chance PoPs eastward
where light showers/sprinkles are still surviving southeast of
Pittsburgh. Still expect the deeper moisture to be pulled westward
overnight as the upper low over Illinois drifts southward. Rest of
forecast in good shape.

Previous discussion...

The stacked low will meander south over the lower Ohio River Valley
through tonight, with a nearly stationary boundary remaining over
eastern OH. Rain showers will move south to north with little to no
eastward progression given lack of low movement, which will keep rain
primarily around and west of Cambridge, OH. Dynamic forcing and lift
from the stationary front will peak this evening through midnight,
allowing for moderate to heavy rain in this region. However, model
trends keep the heaviest axis of rain/forcing to the west and loss of
heating will mute convective intensity, which should mitigating any
flood threat offered by favorable training storm motion. An isolated
strong thunderstorm also can't be ruled over if enough heating occurs
with cooling air aloft resulting in modest instability, but
excessive cloud cover makes it unlikely for a severe threat to
materialize.

Enough upper dynamics will allow for an isolated shower farther
east, notably over the southeast ridges with SE upslope sfc flow, but
some dry slotting plus of instability will keep chances low.
Otherwise, much of the period will be dry for western PA/northern WV,
save for the brief shower, with slight above normal overnight low
temperature.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
The stacked low will pivot south over the Tennessee River Valley
Tuesday into Wednesday, resulting in an omega blocking pattern over
the CONUS. While the sfc low center coalesces over this same area,
sfc high pressure will slightly deepen over the far NE CONUS,
reinforcing cooler and drier easterly sfc flow over the region. The
lack of a sfc boundary and cooler air will mean rain chances will be
limited and primarily driven from upper forcing, which will favor
areas south of Pittsburgh both days. Expect more periodic rain
chances than a persistent rain given weak forcing and some
subsidence/drier air working in with the sfc high. The lack of strong
sfc forcing, meager instability, and weakening dynamics aloft will
preclude any flood threat through this period.

Abundant cloud cover and cooler air moving in within easterly flow
around the NE CONUS sfc high will drop area temperature below normal
by Wednesday, with warmer conditions likely north of Pittsburgh due
to more insolation.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Consensus modeling was used to attempt to capture the breakdown of
the omega block and the progression of the upper low, as this pattern
can be more difficult to capture timing/strength.

The consensus points to a deteriorating low slowly lifting northeast
Thursday into Friday as a shortwave trough ejects out of the central
Rockies. Rain chances will spread northward through this time, with
widespread rain most likely during the day Friday. Small
perturbations within the flow plus rising heights will allow for
seasonable temperature and potential for diurnally-driven showers
through the weekend as the upper low finally exits east.

The models begin to diverge on the ultimate fate of the stubborn
upper low towards the end of the week. The GFS would like to break
down the omega block a bit quicker than the ECMWF by opening up the
low in a more rapid fashion by Friday, while the latter model takes a
more southerly track on Saturday. Will continue to lean on national
blended guidance overall to smooth out the details.

Accordingly, our north-to-south PoP gradient is maintained on
Thursday. Thunder chances pop up again as the stout low-level
inversion finally breaks and allows for some instability. As the
decaying upper low drifts over or near our region on Friday, Pops
ramp up to likely across the region, with areawide thunder chances.
Diurnally-driven showers chances will continue into the weekend, as
another shortwave arrives behind the departing upper low. Below-
normal temperatures will moderate back to seasonable warmth by the
end of the period.

&&

.AVIATION /05Z TUESDAY THROUGH SATURDAY/...
Low pressure across the Lower OH/TN Valley region should maintain
patchy MVFR cigs and sct shra through early morning as moisture and
shortwave support rotate around it. The low is expected to track
south later today, decreasing the shra coverage across PA and WV
ports. ZZV should continue to see shra and low VFR/ocnl MVFR
conditions as it is closer proximity to the additional moisture and
shortwave support.

A tight pressure gradient between the low to the SW, and high
pressure across the NE CONUS, should result in gusty E wind from 25
to 30 kt, especially as mixing increases through the day.

.Outlook...
Periodic restriction potential is expected Wed night thru Fri as the
low moves N.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, May 18, 8:09 PM EDT, 7 hours 11 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Pittsburgh PA
809 PM EDT Mon May 18 2020

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-200015-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
809 PM EDT Mon May 18 2020

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania,
western Pennsylvania, northern West Virginia and the northern
panhandle of West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in West Virginia, 2020Wind Advisories in Pennsylvania, 2020Wind Advisories in Maryland, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.